Alert archive / Arizona / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Apr 23, 2017, 2:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 24, 2017, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2017, 2:40 PM MST (21:40 UTC)
- In effect from
- Apr 24, 2017, 11:00 AM MST
- Expired
- Apr 24, 2017, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2949 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344 WWUS85 KFGZ 232140 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 240 PM MST Sun Apr 23 2017 AZZ115-240200- /O.CAN.KFGZ.FW.A.0003.170424T1800Z-170425T0300Z/ /O.CON.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/ Western Mogollon Rim (Fire Weather Zone 115)- 240 PM MST Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH IS CANCELLED FOR MONDAY... The National Weather Service in Flagstaff has cancelled the Fire Weather Watch for Monday for the western Mogollon Rim. Red Flag Warning continues until 7 PM MST this evening. * AFFECTED AREA...Western Mogollon Rim. * 20 FOOT WIND...Southwest 20 to 25 mph with gusts 35 to 45 mph through 7 PM this evening. Southwest 20 to 25 with gusts 30 to 40 mph Monday afternoon. * RELATIVE HUMIDITY...13 to 17 percent this afternoon. Minimum humidity Monday is forecast to be in the 16 to 20 percent range which is just above critical thresholds, therefore the Fire Weather Watch for Monday has been cancelled. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ AZZ109-111>114-116-139-140-241230- /O.UPG.KFGZ.FW.A.0003.170424T1800Z-170425T0300Z/ /O.NEW.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/ /O.CON.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 240 PM MST Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ... The National Weather Service in Flagstaff has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREAS...Most of northeast Arizona along and north of the eastern Mogollon Rim. * 20 FOOT WIND...Southwest 20 to 25 mph with gusts 30 to 40 mph through early this evening. Southwest winds increasing again to 20 to 30 mph with gusts 35 to 45 mph from late Monday morning through Monday evening. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ AZZ110-241230- /O.UPG.KFGZ.FW.A.0003.170424T1800Z-170425T0300Z/ /O.NEW.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/ Chinle Valley (Fire Weather Zone 110)- 240 PM MST Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Flagstaff has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Chinle Valley. * 20 FOOT WIND...Southwest 20 to 25 mph with gusts 35 to 40 mph. * RELATIVE HUMIDITY...8 to 11 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ AZZ104-106-107-240200- /O.CON.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- 240 PM MST Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREAS...Kaibab Plateau, Grand Canyon Country, Coconino Plateau. * 20 FOOT WIND...Southwest 20 to 25 mph with gusts 30 to 45 mph through early this evening. * RELATIVE HUMIDITY...8 to 14 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$
4 follow-up statements
156 WWUS85 KFGZ 240154 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 654 PM MST Sun Apr 23 2017 AZZ109-111>114-116-139-140-241000- /O.EXP.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/ /O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 654 PM MST Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREAS...Most of northeast Arizona along and north of the eastern Mogollon Rim. * 20 FOOT WIND...Southwest winds increasing to 20 to 30 mph with gusts 35 to 45 mph from late Monday morning through Monday evening. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ104-106-107-115-240300- /O.EXP.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Western Mogollon Rim (Fire Weather Zone 115)- 654 PM MST Sun Apr 23 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The period of critical fire weather has ended as wind speeds continue to decrease this evening and relative humidity rises. The Red Flag Warning will expire at 7 PM MST. $$ AZZ110-241000- /O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/ Chinle Valley (Fire Weather Zone 110)- 654 PM MST Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Chinle Valley. * 20 FOOT WIND...Southwest 20 to 25 mph with gusts 35 to 40 mph. * RELATIVE HUMIDITY...8 to 11 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$
456 WWUS85 KFGZ 240505 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 1005 PM MST Sun Apr 23 2017 AZZ109>114-116-139-140-241315- /O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 1005 PM MST Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREAS...Most of northeast Arizona along and north of the eastern Mogollon Rim. * 20 FOOT WIND...Southwest winds increasing to 20 to 30 mph with gusts 35 to 45 mph from late Monday morning through Monday evening. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$
201 WWUS85 KFGZ 241033 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 333 AM MST Mon Apr 24 2017 AZZ109>114-116-139-140-250300- /O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 333 AM MST Mon Apr 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREAS...Most of northeast Arizona along and north of the eastern Mogollon Rim. * 20 FOOT WIND...Southwest winds increasing to 20 to 30 mph with gusts 35 to 45 mph from late morning through this evening. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ KD
844 WWUS85 KFGZ 250300 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 800 PM MST Mon Apr 24 2017 AZZ109>114-116-139-140-250400- /O.EXP.KFGZ.FW.W.0003.000000T0000Z-170425T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 800 PM MST Mon Apr 24 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The RH has come up and the winds have decreased this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 23, 9:31 AM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Apr 23, 9:31 AM MST, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 931 AM MST Sun Apr 23 2017 .SYNOPSIS...Expect dry and warm weather through Monday. Gusty afternoon winds will return starting this afternoon and persist through the week as a series of weather disturbances brush Arizona. The stronger of these systems will bring a cooling trend starting Tuesday along with a slight chance of showers. && .UPDATE...Satellite shows a wide and fairly thick band of cirrus has crossed the western AZ border. This should bring partly to mostly cloudy skies for a portion of today as it moves eastward. Forecast updates have been sent. && .PREV DISCUSSION /402 AM MST/...A passing shortwave trough later today will usher in a general pattern of troughing and west to northwest flow across Arizona over the coming week. For today...Pressure gradients will strengthen substantially with this first trough resulting in afternoon southwest winds in the 20 to 30 mph range gusting to 35 mph across most of northern Arizona. Even stronger afternoon gusts, in the 40 to 45 mph, are expected from Flagstaff to across the northwest corner of Arizona. A Wind Advisory is in effect later today across this portion of Arizona. In addition, there will be very little moisture with this first passing trough. The combination of strong winds and dry conditions warrant the issuance of a Red Flag Warning for locations along and north of the Mogollon Rim. For Monday...Another approaching trough will produce even stronger winds, with the focus shifting to northeast Arizona. Dry conditions will remain through Monday afternoon with a Fire Weather Watch in effect from the Mogollon Rim northward on Monday. Wind gusts approaching 50 mph will be possible across northeast Arizona on Monday. From Tuesday onward...The general pattern of troughing will persist. Models are now showing a bit of cooler air pushing in from the north for Tuesday. In addition, there will be enough upward motion and cooling for a slight chance of showers over far northeast Arizona. Daytime temperatures will warm a bit on Wednesday and Thursday as the second trough moves eastward. Behind the trough, breezy afternoon conditions will continue with winds shifting to a more northwesterly direction. The GFS and European model forecasts show an even stronger trough and cold front by Friday and Saturday bringing much cooler temperatures along with a chance of showers. High temperatures could dip from 10 to 15 degrees below normal by Friday and Saturday. Still time for this possibility to fade (as have many other such systems on day 7 this spring) to stay tuned. && .AVIATION...For the 18Z Package...VFR conditions under variable high clouds over the next 24 hours. Southwest wind gradually increasing to 15-25KT with gusts 30-40KT by this afternoon, then decreasing to 5-15KT after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A passing trough will cause strong southwest winds with low humidity for most locations along and north of the Mogollon Rim today, and a Red Flag Warning is in effect for many of these areas. Strong winds will continue Monday for most areas along and northeast of the Mogollon Rim where a Fire Weather Watch is in effect. Tuesday through Thursday...Occasionally windy conditions will continue with a chance of showers across far northern Arizona. Daytime humidity is forecast to remain above critical thresholds through the period. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST this evening FOR AZZ104-106-107- 109-111>116-139-140. Fire Weather Watch from Monday morning through Monday evening FOR AZZ109>116-139-140. Wind Advisory until 7 PM MST this evening FOR AZZ004-006-007-015. && PUBLIC...DL/McCollum AVIATION...JJ FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Apr 23, 2:30 PM MST, 10 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 230 PM MST Sun Apr 23 2017 AZZ004-006-007-009>017-038>040-241200- Kaibab Plateau-Grand Canyon Country-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 230 PM MST Sun Apr 23 2017 This Hazardous Weather Outlook is for portions of north central Arizona...northeast Arizona and west central Arizona. .DAY ONE...This Afternoon and Tonight A Red Flag Warning is in effect today until 7 pm MST for much of the area along and north of the Mogollon Rim. A Wind Advisory is in effect for the northwest quarter of Arizona until 7 pm MST. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Red Flag Warning is in effect Monday from 11 am to 8 pm MST for for the area east of a line from Page to Happy Jack. A Wind Advisory is in effect for much of Navajo and Apache counties Monday from noon 7 pm MST. A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:04 AM MST | Wind Advisory | FGZ | Coconino | 15 hr |
| Apr 23, 2:18 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo | 29 hr |
Nearby
Red Flag Warnings in Arizona, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.